Nebraska, 2005

Damaging Wind in Nebraska, August 28, 2005

August 28, 2005 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 28, 4:31 PM MST, 25 minutes earlier.

Area forecast discussion, Aug 28, 4:31 PM MST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
531 PM MDT SUN AUG 28 2005

.UPDATE...HAVE INCREASED POPS SLIGHTLY THROUGH MIDNIGHT TO BETTER
REPRESENT AREAL COVERAGE OF THUNDERSTORMS CURRENTLY MOVING INTO
THE FAR NORTHERN PORTIONS OF THE FORECAST AREA.

LATEST KGLD RADAR SHOWING GOOD COVERAGE OF THUNDERSTORMS MOVING
SOUTH AT 15 TO 20 MPH. THIS BROKEN LINE OF STORMS IS ON THE RIGHT
REAR QUAD OF UPPER JET/500 TROUGH AND POCKET OF 700-500 MOISTURE.
18Z NAM HAS A FAIRLY REPRESENTATIVE HANDLE ON QPF AND DYNAMICS.

FOR THE UPDATE I HAVE EXRAPOLATED THE CURRENT MOVEMENT THROUGH 3Z
WHICH PLACES THE ACTIVITY AS FAR SOUTH AS INTERSTATE 70. AFTER 3Z
CONFIDENCE IS A BIT LESS. WE DO HAVE SOME LINGERING DYNAMICS AND
MOISTURE AS WELL AS SOME INSTABILITY. WE WILL HAVE LOST SOME
HEATING BUT A SOUTHWEST LOW LEVEL JET DOES DEVELOP. CURRENT
THINKING IS TO INCREASE AREAL COVERAGE TO 40 PERCENT FOR NOW AS
NAM CONTINUES ACTIVITY THROUGH ARE SOUTHERN FORECAST AREA BETWEEN
3Z AND 6Z. BY OR SHORTLY AFTER MIDNIGHT THINGS SHOULD DECREASE
RAPIDLY AS UPPER JET AND 500 TROUGH LIFT OUT OF THE AREA. THIS IS
ALREADY HANDLED IN THE GRIDS SO ONLY SOME TWEAKING UP TO 6Z IS
NEEDED.

I DID ADJUST DOWN THE CLOUD GRIDS FOR THE NEXT FEW DAYS AS
MOISTURE IS RATHER MINIMAL. THIS ALSO MESHES BETTER WITH OUR
NEIGHBORS GRIDS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT
Hazardous weather outlook, Aug 28, 9:46 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT SUN AUG 28 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1146 AM CDT SUN AUG 28 2005 /1046 AM MDT SUN AUG 28 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOISTURE AND ABUNDANT SUNSHINE WILL CAUSE THE AIR MASS TO BECOME
MORE UNSTABLE THIS AFTERNOON. A WEAK FRONT AND UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA FROM NORTH TO SOUTH LATER
THIS AFTERNOON INTO TONIGHT...AND CAUSE WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP.

AT THIS TIME...THE MOST LIKELY AREA FOR THUNDERSTORMS TO DEVELOP
WILL BE FROM YUMA COUNTY EASTWARD ALONG THE NEBRASKA AND KANSAS
BORDER. AFTER THESE STORMS DEVELOP...THEY WILL MOVE ACROSS THE
REST OF NORTHWEST KANSAS DURING THE EVENING. ENOUGH SHEAR AND
INSTABILITY WILL BE PRESENT THAT A FEW OF THESE STORMS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL
COULD ALSO OCCUR...AND CAUSE SOME LOCALIZED FLOODING IN AREAS THAT
RECEIVED HEAVY RAINFALL LAST NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTER A DRY MONDAY...THE NEXT CHANCE FOR THUNDERSTORMS WILL BE
TUESDAY INTO WEDNESDAY. AT THIS TIME...THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE WITH THE MAIN THREAT BEING CLOUD TO
GROUND LIGHTNING. AFTER THAT THE NEXT CHANCE FOR THUNDERSTORMS
WILL BE FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BULLER/LAMMERS

The radar

The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Red Willow

When
August 28, 4:56 PM MST
Where
Red Willow County, 5 mi N of Mc Cook
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.267, -100.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2005Every state in 2005This day in weather historyWarnings in Nebraska, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465241.